MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851

BIOMERIEUX INC. BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Catalog Number 410851
Medical Device Problem Code Cross Reactivity (1137)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product description: bact/alert® fa plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic (bacteria and yeast) from blood and other normally sterile body fluids.Complaint description: a customer in the united states notified biomérieux of having experienced a false positive result for pseudomonas aeruginosa when testing a blood sample incubated in a bact/alert fa plus (plastic) bottle (ref 410851, lot 0004102942) using biofire bcid2 panel.The customer stated that gram stain was performed that confirmed the presence of gram-negative bacilli.The customer said they had tested the sample from the bact/alert bottle using bcid2 panel and that e.Coli, k.Pneumoniae group and p.Aeruginosa were detected.The customer reported that they had subcultured the sample on bap and macconkey plates and that they had observed colonies of e.Coli and k.Pneumoniae group whereas they were unable to recover pseudomonas aeruginosa from culture.The customer also tested the sample for identification test using vitek ms technique and that they had identified two (2) types of e.Coli and k.Pneumoniae.It is unknown if the patient has recently had an infection of p.Aeruginosa that could have caused the positive bcid result.The bact/alert bottle is a qualitative test, detecting the presence or absence of an organism, the bottle functioned as intended in signaling positive for the organism that was present.The bact/alert® blood culture bottle is working and performed as intended.As per the fa plus bottle instructions for use (ifu) [043784- 03 - en - 2020-02] in the intended use section: ¿bact/alert® fa plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for recovery and detection of aerobic and facultative anaerobic (bacteria and yeast) from blood and other normally sterile body fluids.¿ customers should follow the biofire® filmarray® bcid panel ifu directions to correlate the positive blood culture bottle gram stain with the bcid panel results.The physician should use all information available on the patient to interpret the biofire® filmarray® bcid panel results accordingly.The presence of contaminating nucleic acid from non-viable microorganisms in the media, not from the patient sample, is a possibility that must be considered when interpreting the biofire® filmarray® bcid2 panel results.There is no indication or report from the customer that this event led to death, serious injury, or serious deterioration in the state of health for the concerned patient.
 
Additional Manufacturer Narrative
Following the false positive detection of pseudomonas aeruginosa in positive bottles from bact/alert fa plus lot 0004102942 when using the biofire bcid2 panel an investigation was carried out at biomérieux manufacturing site.Based on the evaluation of individual lot data and the information provided by the customer, two potential root causes were identified for p.Aeruginosa detection in bcid panel test with sample from fa plus bottles pertaining to this complaint investigation: materials and environment.The bcid2 panel test was able to detect a low level of nucleic acid for p.Aeruginosa within the polymicrobial specimen from the patient (biofire complaint investigation).Limitations in the biofire ifu: ¿false positives and false negatives can be the result of a variety of sources and causes.It is important that results be used in conjunction with other clinical, epidemiological, or laboratory information.¿ qc testing of finished lot (batch review): a number of bottles per media bulk (sampling) in the fill lot for fa plus 0004102942 were submitted to quality control microbiology for growth performance testing.The panel of organisms include pseudomonas aeruginosa.In addition, a sampling number of bottles per media bulk is submitted to quality control biochemistry for filmarray blood culture identification panel 2 (bcid2) testing.All samples most conform to the specification requirements prior to the release of the lot to customers (e.G., growth of p.Aeruginosa within a required time to detection).Specification requirements were met for both test methods for bact/alert fa plus lot 0004102942, expiry date 29aug2025.Pseudomonas aeruginosa: as per the ifu for bcid2 panel, pseudomonas aeruginosa is characterized as a gram-negative bacterium.This organism has been associated with nosocomial (hospital-acquired) infections and is resistant to a number of antibiotics.Environmental conditions such as dust, dirt, light, temperature, biological material, and humidity conditions can contribute to contamination of a patient¿s sample at a customer¿s site.The customer communicated the patient¿s blood was drawn in the emergency room, a high traffic location in a hospital.High traffic areas are most exposed to external elements brought in with patients and the potential for surface contamination (e.G., bed rails, water faucets, keyboards) would be high.Device history record reviews were conducted for the fa plus lot.Queries for manufacturing deviations and complaint records showed no adverse trend for nucleic acid interference.There were no similar records found regarding the presence of p.Aeruginosa nucleic acids in any bottle lot.Conclusion: there is no evidence of any bottle malfunction with the bact/alert fa plus culture bottle lot.The bact/alert bottles detected organism growth as intended, and the subculture confirmed the organisms present in the patient¿s sample.The root cause was not associated with non-viable/nucleic acids interference with the bact/alert fa plus culture bottles.A low titer for p.Aeruginosa with the bcid2 panel test could be due to the specimen being a polymicrobial sample or a contaminant whereas the organism was transferred inadvertently from a surface/water location into the bcid2 panel testing process.Advice and recommendations for customer: the investigator reviewed the instructions for use [ifu] for bact/alert bottles and bcid2 panel, in addition to articles pertaining to this complaint issue.Important points to consider are summarized below: all positive bact/alert bottles should be accompanied by gram stain and subculture results as per ifu.Bcid2 panels are polymerase chain reaction (pcr) tests which cannot detect the difference between viable and non-viable organisms.Bcid2: false positives can result from other sources and causes than non-viable/nucleic acids interference with the bact/alert culture bottles.Bcid2 panel results should be confirmed (e.G., subculture) before reporting, unless the result is in agreement with other laboratory, epidemiological, or clinical findings as per the ifu.Proper hand washing and disinfection of items that staff uses during patient care (e.G., cell phones, computer work stations, medical devices) would potentially reduce sources of contamination.Healthcare providers should be aware that the touching of hospital surfaces (e.G., doorknobs, elevator buttons, glove boxes) even with gloved hands, could transport viable bacteria and be the source of contamination.

Brand Name
BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Common Device Name
BACT/ALERT FA PLUS (PLASTIC) 100 BTLS - 410851
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
stefania ciranda
5 rue des aqueducs
craponne 69290
FR   69290
MDR Report Key21253404
Report Number3002769706-2025-00006
Device Sequence Number15463518
Product Code MDB
UDI-Device Identifier03573026357900
UDI-Public03573026357900
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K121461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2025
Device Catalogue Number410851
Device Lot Number0004102942
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/31/2024
Supplement Date Received by Manufacturer05/08/2025
Initial Report FDA Received Date01/28/2025
Supplement Report FDA Received Date05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown